Colorado, 2010Debris Flow in Colorado, March 8, 2010
March 8, 2010 · NWS GJT · 1 event in 1 county or zone
A combination of precipitation and a recent freeze-thaw cycle loosened rocks and boulders in Glenwood Canyon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of precipitation and a recent freeze-thaw cycle loosened rocks and boulders in Glenwood Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 7, 5:34 PM MST, 6 hours 43 minutes earlier.
Area forecast discussion, Mar 7, 5:34 PM MST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
534 PM MST SUN MAR 7 2010
.UPDATE...ADDED ISOLD TSTORMS TO FORECAST THIS EVENING FOR AREAS
ALONG AND S OF SAN JUAN MTNS. HEATING THIS AFTN FURTHER INCD
INSTABILITY ALREADY PRESENT AHEAD OF SLOW MOVING LOW PRESSURE
CENTER. RADAR MOSAIC SHOWING LIGHTNING STRIKES OVR NRN NM/NRN
AZ HEADING TOWARDS SRN UT/SRN CO. OCCNL RUMBLE OF THUNDER POSSIBLE
FOR NEXT FEW HOURS WITH SOME HEAVIER RAIN/SNOWSHOWERS ACCOMPANYING
STORMS.
&&
.PREV DISUSSION... /ISSUED 231 PM MST SUN MAR 7 2010/
.SHORT TERM...TONIGHT THROUGH TUESDAY...
A BROAD SWATH OF SUBTROPICAL MOISTURE SURGED NORTHWARD OVERNIGHT
AHEAD OF THE PACIFIC STORM WHICH WAS APPROACHING SOUTHWEST AZ EARLY
THIS AFTERNOON. A STRONG SHORTWAVE EJECTED FROM THE STORM COMBINED
WITH WEAK OVERRUNNING AND JET DIVERGENCE PRODUCED A BROAD SHIELD OF
RAIN AND SNOW ACROSS THE REGION WHICH CONTINUED INTO THE AFTERNOON.
THIS LIFT...COMBINED WITH DEEP MOISTURE AND MILD TEMPERATURES PROVED
SUFFICIENT TO GENERATE A FEW THUNDERSTORMS ALONG THE BORDER BETWEEN
NM AND COLORADO. SNOW LEVELS APPEARED TO BE RIGHT AROUND 7000 FEET AS
PREDICTED...THOUGH CONVECTIVE CELLS DROVE SNOW LEVELS AS LOW AS 6000
FEET ACCORDING TO A TRAINED SPOTTER IN THE CORTEZ AREA.
MODELS REMAINED CONSISTENT IN CARRYING THE STORM CENTER FROM
SOUTHWEST AZ TO CENTRAL NM BY MIDDAY MONDAY. THIS WILL KEEP THE
SOUTHERN PORTION OF FORECAST AREA IN THE WARM SECTOR OF THE STORM
THROUGH MUCH OF THE NIGHT SLOWING THE CHANGE FROM RAIN TO SNOW FROM
BLANDING TO PAGOSA SPRINGS. SNOW WILL EVENTUALLY DEVELOP OVERNIGHT
IN THOSE AREAS THOUGH DO NOT EXPECT SNOW TO LAST LONG ENOUGH TO
BRING SIGNIFICANT ACCUMULATIONS. THEREFORE...WILL NOT ADD ADVISORIES
FOR THOSE AREAS...THOUGH THE MIDNIGHT SHIFT WILL HAVE TO REMAIN
ALERT TO AN EARLIER THAN PREDICTED CHANGE IN PRECIPITATION STATE.
MODELS HAVE INCREASED QPF/SNOW ACCUMULATIONS IN THE SOUTH-CENTRAL
MOUNTAINS OF COLORADO...LIKELY IN RESPONSE TO THE MOISTURE SURGE
WHICH OCCURRED OVERNIGHT. GIVEN CONVECTIVE NATURE OF PRECIPITATION
...WHICH CAN SIGNIFICANTLY BOOST SNOWFALL...AND MODEL OUTPUT
DECIDED TO ADD A WINTER WEATHER ADVISORY FOR SNOW ACROSS THE GRAND
MESA AND THE SAWATCH AND WEST ELK MOUNTAINS.
LATEST RUNS HAVE SLOWED THE EASTWARD PROGRESS OF THIS STORM A BIT...
AND MAY NEED TO EXTEND CURRENT HILITES ACROSS THE COLORADO MOUNTAINS
INTO THE AFTERNOON ON MONDAY. WILL HOLD OFF FOR NOW...BUT DID
CONTINUE THE GENERAL TREND OF IMPROVING CONDITIONS SPREADING EASTWARD
DURING THE DAY.
SHORT-LIVED SHORTWAVE RIDGE BUILDS MONDAY NIGHT AHEAD OF THE NEXT
SYSTEM WHICH WILL BEGIN TO IMPACT THE AREA TUESDAY. THIS WILL BRING A
BRIEF LULL IN ACTIVITY...MAINLY AFTER MIDNIGHT. MODELS TAKING BULK OF
THE ENERGY WITH THE NEXT STORM INTO AZ SO NOW APPEARS PRECIPITATION
WILL BE MORE SCATTERED IN NATURE.
TEMPERATURES LIKELY TO BE A BIT COOLER THAN NORMAL MONDAY AND
TUESDAY IN RESPONSE TO CLOUDS AND PERIODS OF PRECIPITATION. HOWEVER
...THIS WILL BRING SLIGHTLY MILDER OVERNIGHT LOWS TONIGHT AND
MONDAY NIGHT.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY
UPPER CLOSED LOW IS OVER SOUTH CENTRAL AZ TUESDAY EVENING AND WILL
TRACK SOUTHEAST INTO FAR WESTERN TX OVERNIGHT. ANOTHER CLOSED LOW
WILL SPIN OVER THE WEST CENTRAL PLAINS CAUSING A DEFORMATION ZONE
OVER WESTERN CO AND EASTERN UT. INCREASED POPS FOR TUESDAY NIGHT AND
CONTINUED WITH LINGERING SHOWERS FOR WEDNESDAY. A WEAK RIDGE WITH A
DISTURBANCE TRACKING THROUGH IT WILL MOVE OVERHEAD WEDNESDAY. A
BROAD TROUGH WITH A FAIRLY DRY AIRMASS WILL ENTER THE CENTRAL
ROCKIES LATER ON WEDNESDAY EVENING. FOCUS SHOULD BE ON THE NORTHERN
MOUNTAINS. MODELS HAVE STARTED TO COME TOGETHER WITH PLACEMENT AND
TIMING SO STATED TO TREND UPWARD WITH POPS OVER THE NORTHERN
MOUNTAINS THURSDAY.
THE BROAD TROUGH AXIS SLIDES EAST OF THE DIVIDE THURSDAY AFTERNOON
AND EVENING WITH DRY NORTHERLY FLOW ALOFT. A RIDGE BUILDS OVER THE
INTER MOUNTAINS WEST AND THEN PUSHES EAST OVER EASTERN UT AND
WESTERN CO THE END OF THE WEEK AND INTO THE WEEKEND.
&&
.AVIATION...
EXPECT WIDESPREAD PRECIPITATION FAVORING THE SOUTHERN AND CENTRAL
PORTION OF THE REGION TO CONTINUE TONIGHT BEFORE DIMINISHING FROM
THE WEST ON MONDAY. SNOW LEVELS WILL BEGIN AROUND THE 7000 FOOT
LEVEL LOWERING TO NEAR 6000 FEET BY MORNING. AS A RESULT...MVFR CIGS
AND VSBY WILL BE PREVALENT ACROSS THE MOUNTAIN AREAS TONIGHT WITH
AREAS OF IFR/LIFR CONDITIONS AT TIMES. LESS IMPACT WILL BE
EXPERIENCED ACROSS THE LOWER ELEVATIONS...THOUGH POCKETS OF FOG ARE
POSSIBLE TOWARD MORNING IN THE SOUTHERN AND CENTRAL VALLEYS BRINGING
MVFR...AND POSSIBLY IFR CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING UNTIL NOON MST MONDAY FOR ZONE 019.
WINTER WEATHER ADVISORY UNTIL NOON MST MONDAY FOR ZONES
009-012-017-018.
UT...WINTER WEATHER ADVISORY UNTIL 6 AM MST MONDAY FOR ZONE 025.
WINTER STORM WARNING UNTIL 6 AM MST MONDAY FOR ZONE 028.
&&
UPDATE.......TGR
SHORT TERM...NL
LONG TERM....AS
AVIATION.....NLHazardous weather outlook, Mar 7, 3:33 AM MST, 20 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 AM MST SUN MAR 7 2010
COZ001>014-017>023-UTZ022>025-027>029-081100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
333 AM MST SUN MAR 7 2010
...RAIN AND SNOW TO INCREASE ACROSS SOUTHWEST COLORADO AND
SOUTHEAST UTAH TODAY...
CORRECTED FOR TYPOGRAPHICAL ERROR IN THE FIRST PARAGRAPH
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING FOR SNOW WILL CONTINUE TODAY AND TONIGHT OVER
THE SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO...AND THE LA SAL AND
ABAJO MOUNTAINS OF SOUTHEAST UTAH. WIDESPREAD SNOWFALL WILL CAUSE
HAZARDOUS TRAVELING CONDITIONS OVER THE PASSES IN THE AREA...
WITH RAIN AT LOWER ELEVATIONS.
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER SOUTHWEST
COLORADO AND SOUTHEAST UTAH.
RAIN AND SNOW WILL SPREAD ACROSS THE REST OF EASTERN UTAH AND WESTERN
COLORADO TODAY AND TONIGHT...WITH AMOUNTS DECREASING NORTH OF THE
INTERSTATE 70 CORRIDOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW AND RAIN WILL CONTINUE THROUGH MONDAY. ANOTHER STORM IS EXPECTED
TUESDAY...FOLLOWED BY A THIRD STORM WEDNESDAY THROUGH THURSDAY. THESE
STORMS WILL CAUSE VALLEY RAIN AND MOUNTAIN SNOWFALL...CAUSING
HAZARDOUS TRAVEL CONDITIONS IN THE MOUNTAINS OF WESTERN COLORADO AND
EASTERN UTAH.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.
CUOCO
Debris Flow, Central Colorado River Basin
- When
- March 8, 12:17 AM MST to 12:20 AM MST
- Where
- Central Colorado River Basin forecast zone
- Property damage
- $1.0 million
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
A massive rockslide occurred in Glenwood Canyon about two miles east of Glenwood springs and struck a section of Interstate 70 with boulders the size of trucks. Some of the boulders punched through the westbound lanes producing holes in the road up to 20 feet in length and 10 feet wide. Additionally, large boulders the size of cars blocked the eastbound lanes.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in U.S. Virgin Islands, March 8, 20102 deaths · 1 event
- Tornadoes and Hail in Oklahoma, March 8, 2010$1.0 million · EF2 · 4 events
- Flooding in Nebraska, March 8 to 15, 2010$260,000 · 10 events
- Tornado in California, March 8, 2010$50,000 · EF0 · 1 event
- Damaging Wind and High Wind in Texas, March 8, 20101 injured · $3,000 · 65 kt wind · 5 events
- High Wind and Frost and Freeze in California, March 8 to 11, 2010$2,000 · 54 kt wind · 10 events
- Blizzard and Heavy Snow in Alaska, March 8 to 9, 201065 kt wind · 9 events
- Wildfire in Alabama, March 8, 20101 injured · $3,000 · 1 event
- Dense Fog in Wisconsin, March 8 to 12, 20106 events
- Heavy Snow in New Mexico, March 8 to 9, 20105 events
- Dense Fog in Minnesota, March 8 to 13, 20104 events
- High Wind in Texas, March 8 to 10, 201064 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209929.